Kansas, 2006Flash Flood and Hail in Kansas, June 28, 2006
June 28, 2006 · NWS ICT · 11 events in 2 counties and zones
5 thunderstorm wind, 5 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 28, 3:11 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 28, 3:11 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT WED JUN 28 2006
.UPDATE...
THUNDERSTORMS COVERAGE IS A BIT MORE THAN PREVIOUSLY EXPECTED...SO
INCREASED POPS TO CHANCES CATEGORY ACROSS CENTRAL KANSAS...AND
SPREAD SLIGHT CHANCES SOUTH FROM ROUGHLY STERLING TO HILLSBORO.
STILL THINKING ACTIVITY WILL DISSIPATE NEAR SUNSET WITH LOSS OF
HEATING.
KLEINSASSER
&&
.PREV DISCUSSION... /ISSUED 310 PM CDT WED JUN 28 2006/
DISCUSSION...
TONIGHT-FRIDAY NIGHT (SHORT-TERM):
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH EARLY EVENING GENERALLY ALONG AND NORTH OF I-70...DUE TO
AN UNCAPPED AIRMASS IN THE VICINITY OF A WEAK EAST/WEST
BOUNDARY...AND AHEAD OF A SUBTLE MID-UPPER LEVEL TROUGH. NOT
EXPECTING ANYTHING SEVERE...BUT MAY SEE GUSTY WINDS AND SMALL HAIL
OUT OF THE HEAVIEST ACTIVITY. ALL ACTIVITY SHOULD DISSIPATE NEAR
SUNSET DUE TO LIMITED FORCING AND INSTABILITY. OVERNIGHT...850-
700MB WARM/MOIST ADVECTION COMMENCES ACROSS EASTERN KANSAS...BUT
THINK BEST FOCUS FOR THUNDERSTORMS WILL BE WELL NORTHEAST OF THE
CWA. THEREFORE...REMOVED TONIGHTS THUNDERSTORM CHANCES.
WITH THE MID-UPPER RIDGE BUILDING EAST...THE BIG STORY THROUGH
FRIDAY WILL BE HOT TEMPERATURES. 22-27C 850MB TEMPERATURES AND GOOD
MIXING WILL SUPPORT LOW-MID 90S EAST...WITH NEAR 100 WEST.
FORTUNATELY...SURFACE HIGH PRESSURE ALONG THE GULF WILL KEEP
DEWPOINTS IN CHECK ACROSS THE PLAINS...PROBABLY NO HIGHER THAN 60F.
SO EXTREME HEAT INDICES LIKELY WILL NOT BE AN ISSUE. WITH THE RIDGE
AND ASSOCIATED WARMER TEMPERATURES ALOFT BUILDING
CLOSER...THUNDERSTORM CHANCES SHOULD BE CONFINED TO THE WESTERN HIGH
PLAINS (DIURNAL ACTIVITY)...AND LOCATIONS WELL NORTH AND EAST OF THE
CWA.
SATURDAY-TUESDAY (LONG-TERM):
HIGHLIGHT THIS PERIOD WILL BE CONTINUED HOT TEMPERATURES AND
INCREASING THUNDERSTORM CHANCES LATE WEEKEND AND BEYOND. UPPER RIDGE
SHOULD CONTINUE TO NUDGE EAST AND FLATTEN A BIT IN RESPONSE TO
SHORTWAVE ENERGY PROGRESSING ACROSS THE NORTHERN ROCKIES/NORTHERN
PLAINS. GOOD MIXING AND WARM 850MB TEMPERATURES WILL ALLOW MID-UPPER
90S ALL AREAS FOR SATURDAY-SUNDAY (MAYBE EVEN A TAD
WARMER...ESPECIALLY SATURDAY).
MOST MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT IN SLOWLY
SETTLING A QUASI-STATIONARY EAST/WEST BOUNDARY SOUTH ACROSS THE
PLAINS SUNDAY THROUGH MID NEXT WEEK. WITH INCREASING WEST TO
NORTHWEST FLOW ALOFT (IN RESPONSE TO FLATTENING AND/OR RETROGRADING
RIDGE) AND SUBTLE SHORTWAVES INTERACTING WITH BOUNDARY...COULD BE
LOOKING AT A FAIRLY ACTIVE MCS PERIOD ACROSS PORTIONS OF THE CENTRAL
PLAINS. DUE TO UPCOMING JULY 4TH HOLIDAY...DECIDED IT PRUDENT TO
INSERT SLIGHT CHANCE POPS FOR SUNDAY NIGHT-TUESDAY NIGHT. IF MODELS
CONTINUE TO ADVERTISE THIS SCENARIO...POPS MAY NEED TO BE
INCREASED.
KLEINSASSER
&&
PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 65 95 68 96 / 10 5 10 5
HUTCHINSON 65 96 68 97 / 10 5 10 5
NEWTON 65 94 68 96 / 10 10 10 5
ELDORADO 65 94 68 95 / 10 10 10 5
WINFIELD-KWLD 65 94 67 95 / 10 5 10 5
RUSSELL 66 98 67 100 / 5 10 10 5
GREAT BEND 65 98 67 99 / 5 10 10 5
SALINA 66 97 68 97 / 10 10 10 5
MCPHERSON 65 96 68 97 / 10 10 10 5
COFFEYVILLE 65 93 66 94 / 10 10 10 5
CHANUTE 64 93 67 94 / 10 10 10 5
IOLA 65 93 67 93 / 10 10 10 5
PARSONS-KPPF 65 93 66 94 / 10 10 10 5
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 28, 3:12 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT WED JUN 28 2006
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
412 PM CDT WED JUN 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND NORTH
CENTRAL KANSAS THROUGH ABOUT SUNSET. SEVERE WEATHER IS NOT
ANTICIPATED. HOWEVER...ISOLATED ACTIVITY MAY PRODUCE WINDS TO 55 MPH
AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE FROM LATE WEEKEND
THROUGH MID NEXT WEEK ACROSS CENTRAL AND SOUTHEAST KANSAS...AS A
FRONTAL BOUNDARY SETTLES SLOWLY SOUTH ACROSS THE PLAINS. AT THIS
TIME...IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE.
PLEASE STAY TUNED IF YOU HAVE OUTDOOR PLANS AROUND THE JULY 4TH
HOLIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR
TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
JMC/ADK
In the hours before
Special weather statement, Jun 28, 2:51 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT WED JUN 28 2006
KSZ032-282115-
RUSSELL-
351 PM CDT WED JUN 28 2006
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...
AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF BUNKER HILL...OR 9 MILES
NORTHEAST OF RUSSELL...AND MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
COX
Special weather statement, Jun 28, 3:28 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT WED JUN 28 2006
KSZ032-282200-
RUSSELL-
428 PM CDT WED JUN 28 2006
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...
AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUNKER HILL...OR 8 MILES NORTHEAST OF
RUSSELL...AND MOVING SOUTHEAST AT 10 MPH.
NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
COX
Special weather statement, Jun 28, 3:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT WED JUN 28 2006
KSZ033-048-049-282215-
ELLSWORTH-LINCOLN-SALINE-
449 PM CDT WED JUN 28 2006
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH...LINCOLN AND SALINE COUNTIES...
AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTFALL...OR 13 MILES SOUTHEAST OF
LINCOLN...AND MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
COX
Event by event
5 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Saline
- When
- June 28, 4:35 PM CST
- Where
- Saline County, 5 mi W of Salina
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.467, -98.767
A semi trailer traveling eastbound on Interstate 70 was blown onto its side. The driver was not injured.
Hail, Barton
- When
- June 28, 4:40 PM CST
- Where
- Barton County, 3 mi ENE of Hoisington
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -98.850
Thunderstorm Wind, Barton
- When
- June 28, 5:10 PM CST
- Where
- Barton County, Hoisington
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 38.383, -98.767
A few trees and several tree limbs were downed across town. Courtesy The Hoisington Dispatch newspaper.
Hail, Barton
- When
- June 28, 5:10 PM CST
- Where
- Barton County, Hoisington
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.833, -97.700
Thunderstorm Wind, Barton
- When
- June 28, 5:15 PM CST
- Where
- Barton County, 6 mi W of Hoisington
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.350, -98.850
Seven utility poles were downed near the intersection of NW 50 Avenue and NW 100 Road. Courtesy The Great Bend Tribune.
Flash Flood, Barton
- When
- June 28, 5:40 PM CST to 8:30 PM CST
- Where
- Barton County, Hoisington
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.367, -98.767
An isolated but intense slow moving thunderstorm dumped 4 to 6 inches of rain between roughly 1700 and 1900 CST across the southern two-thirds of Barton County. Widespread flooding occurred from Hoisington to Great Bend to near the Stafford County line. High water forced the closure of Highway 281 four miles south of Hoisington for two hours. Numerous rural and city roads and intersections, especially those in and around Hoisington and Great Bend, were barricaded due to high water. Several businesses and homes received water damage, a handful of which was rather extensive. Unofficially, Lake Barton Golf Course received nearly 6.50 inches of rain. Fortunately, no one was injured.
Hail, Barton
- When
- June 28, 5:40 PM CST
- Where
- Barton County, 4 mi S of Hoisington
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Hail, Barton
- When
- June 28, 6:11 PM CST
- Where
- Barton County, Great Bend
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.517, -98.767
Reported on the west side of Great Bend.
Hail, Barton
- When
- June 28, 6:27 PM CST
- Where
- Barton County, 1 mi N of Great Bend
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.517, -98.883
Thunderstorm Wind, Barton
- When
- June 28, 6:35 PM CST
- Where
- Barton County, Great Bend Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.533, -98.717
Measured by the Great Bend Airport AWOS.
Thunderstorm Wind, Barton
- When
- June 28, 6:47 PM CST
- Where
- Barton County, Great Bend Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.517, -98.767
Measured by the Great Bend Airport AWOS. A few trees and several tree limbs were downed across the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Jersey, June 28 to 30, 20061 death · $7.5 million · 1 event
- Flash Flood and Flood in Pennsylvania, June 28 to 30, 2006$30 million · 2 events
- Flood in Pennsylvania, June 28 to 30, 2006$10 million · 1 event
- Flood in New Jersey, June 28 to 30, 2006$8.5 million · 1 event
- Flood in New York, June 28 to 30, 2006$5.0 million · 1 event
- Flood in Pennsylvania, June 28 to 29, 2006$5.0 million · 1 event
- Flood in New York, June 28 to 30, 2006$3.0 million · 1 event
- Flash Flood and Flood in Pennsylvania, June 28 to 29, 2006$1.0 million · 2 events
- Flood in New Jersey, June 28 to 30, 2006$600,000 · 1 event
- Flash Flood and Flood in Pennsylvania, June 28, 2006$500,000 · 2 events
- Hail and Damaging Wind in Kansas, June 28, 2006$75,000 · 1.25 in hail · 15 events
- Hail and Damaging Wind in Michigan, June 28, 2006$100,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513601, 5514972, 5513603, 5514973, 5513604, 5513602, 5514974, 5514975, 5514976, 5513599, 5513600.